Some remarks on Landau-Siegel zeros. (English) Zbl 1008.11033

The authors study the possible “exceptional” zero of a Dirichlet \(L\)-function \(L(s, \chi _D)\) for a real primitive character \(\chi _D \pmod{|D|}\) under certain hypotheses. Let \(E\) be an elliptic curve over \(\mathbb Q\). “Hypothesis H” assumes that all zeros of \(L(s, \chi _d)\) and \(L(s, E\otimes \chi _D)\) are either real or lie on the critical line. It is shown that this hypothesis (for Dirichlet \(L\)-functions only) implies the ineffective lower bound \(L(1, \chi _D) \geq c(\varepsilon)(\log |D|)^{-\varepsilon }\). Further, the full hypothesis H gives the effective lower bound \(L(1, \chi _D) \geq c(\eta)|D|^{-\eta }\) for any \(\eta >2/5\) if \(\chi _D(37)=-1\). Also, if \(L(s,E)\) has a zero of order \(m\) at \(s=1/2\), then the effective estimate \(L(1, \chi _D) \geq c(E, \varepsilon)|D|^{-(2+\varepsilon)/(m+1)}\) holds.
The general scheme of the argument is to start from a suitable product of \(L\)-functions and to apply corresponding “explicit formulae” connecting arithmetic sums with zeros.


11M20 Real zeros of \(L(s, \chi)\); results on \(L(1, \chi)\)
11M26 Nonreal zeros of \(\zeta (s)\) and \(L(s, \chi)\); Riemann and other hypotheses
Full Text: DOI


[1] E. Bombieri, Remarks on Weil’s quadratic functional in the theory of prime numbers, I , Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl. 11 (2000), 183–233. · Zbl 1008.11034
[2] C. Breuil, B. Conrad, F. Diamond, and R. Taylor, On the modularity of elliptic curves over Q : Wild \(3\)-adic exercises, J. Amer. Math. Soc. 14 (2001), 843–939. JSTOR: · Zbl 0982.11033
[3] H. Davenport, Multiplicative Number Theory , 2d ed., revised by Hugh L. Montgomery, Grad. Texts in Math. 74 , Springer, New York, 1980. · Zbl 0453.10002
[4] M. Deuring, Imaginäre quadratische Zahlkörper mit der Klassenzahl Eins , Invent. Math. 5 (1968), 169–179. · Zbl 0155.38001
[5] L. Dirichlet, Recherches sur diverse applications de l’analyse infinitésimale à la théorie des nombres, I , J. Reine Angew. Math. 19 (1839), 324–369.; II , 21 (1840), 1–12. · ERAM 021.0655cj
[6] W. Duke, Some old problems and new results about quadratic forms, Notices Amer. Math. Soc. 44 (1997), 190–196. · Zbl 0969.11002
[7] D. M. Goldfeld, The class number of quadratic fields and the conjectures of Birch and Swinnerton-Dyer, Ann. Scuola Norm. Sup. Pisa (4) 3 (1976), 624–663. · Zbl 0345.12007
[8] B. Gross and D. Zagier, Points de Heegner et dérivées de fonctions \(L\) , C. R. Acad. Sci. Paris Sér. I Math. 297 (1983), 85–87. · Zbl 0538.14023
[9] D. R. Heath-Brown, Prime twins and Siegel zeros, Proc. London Math. Soc. (3) 47 (1983), 193–224. · Zbl 0517.10044
[10] H. Heilbronn, On the class-number in imaginary quadratic fields, Quart. J. Math. Oxf. Ser. (2) 5 (1934), 150–160. · Zbl 0009.29602
[11] Y. Ihara, “Discrete subgroups of PL\((2, k_\wp)\)” in Algebraic Groups and Discontinuous Subgroups (Boulder, 1965) , Proc. Sympos. Pure. Math. 9 , Amer. Math. Soc., Providence, 1966, 272–278.
[12] H. Iwaniec, course lecture notes, Rutgers, 1999.
[13] H. Iwaniec, W. Luo, and P. Sarnak, Low lying zeros of families of L-functions , Inst. Hautes Études Sci. Publ. Math. 91 (2000), 55–131. · Zbl 1012.11041
[14] E. Landau, Bemerkungen zum Heilbronnschen Satz, Acta Arith. 1 (1935), 1–18. · Zbl 0011.00902
[15] J. E. Littlewood, On the class-number of the corpus \(P(\sqrt -k)\) , Proc. London Math. Soc. (2) 27 (1928), 358–372. · JFM 54.0206.02
[16] R. Martin and W. McMillen, An elliptic curve over \(\mathbf Q\) with rank at least \(24\) , preprint, 2000, http://listserv.nodak.edu/scripts/wa.exe?A2=ind0005&L=nmbrthry&F=&S=&P=521
[17] H. L. Montgomery, Ten Lectures on the Interface between Analytic Number Theory and Harmonic Analysis , CBMS Reg. Conf. Ser. Math. 84 , Amer. Math. Soc., Providence, 1994. · Zbl 0814.11001
[18] J. Oesterlé, Nombres de classes des corps quadratiques imaginaires , Astérisque 121 –. 122 (1985), 309–323., Séminaire Bourbaki, 1983/84, exp. no. 631. · Zbl 0551.12003
[19] Z. Rudnick and P. Sarnak, Zeros of principal \(L\)-functions and random matrix theory , Duke Math. J. 81 (1996), 269–322. · Zbl 0866.11050
[20] A. Selberg, Harmonic analysis and discontinuous groups in weakly symmetric Riemannian spaces with applications to Dirichlet series, J. Indian Math. Soc. (N.S.) 20 (1956), 47–87. · Zbl 0072.08201
[21] C. L. Siegel, Über die Classenzahl quadratischer Zahlkörper, Acta Arith. 1 (1935), 83–86. · Zbl 0011.00903
[22] T. Tatuzawa, On a theorem of Siegel, Jap. J. Math. 21 (1951), 163–178. · Zbl 0054.02302
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.